Kentucky, 2018

Flood in Kentucky, April 20 to 26, 2018

April 20 to 26, 2018 · NWS PAH · 1 event in 1 county or zone

The Ohio River once again poked above flood stage late in the month. This round of flooding was very minor compared to flooding earlier in the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River once again poked above flood stage late in the month. This round of flooding was very minor compared to flooding earlier in the month. Low-lying fields and woods were inundated. The planting of cropland was further delayed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 20, 1:47 PM CST, 8 hours 13 minutes earlier.

Area forecast discussion, Apr 20, 1:47 PM CST, 8 hours 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
247 PM CDT Fri Apr 20 2018

.SHORT TERM...(Tonight through Sunday night)
Issued at 246 PM CDT Fri Apr 20 2018

Quiet weather conditions are present to end the work week, as
surface high pressure slides by to our north. Despite the
east/northeast flow, plenty of sunshine has resulted in temperatures
reaching into the 60s, which is still below normal, but feels much
better than yesterday! With plenty of dry air mixing down, we
have had relative humidity values lower into the teens and 20s
across much of the area.

Temperatures tonight will be warmer than we experienced last
night, but still can't rule out some isolated patchy frost in
sheltered locales along the I-64 corridor.

The aformentioned surface high will continue to influence our
weather through the day on Saturday, although clouds will be
increasing from the west through the day, ahead of our next system.
Saturday will be the warmest day of the short term period, with
highs reaching the mid 60s to lower 70s.

An upper level low currently over the Four Corners region will
gradually move eastward through the weekend, reaching somewhere into
the western TN/northern MS region by Sunday night. Surface low
pressure will also slide by well to our south. Rain looks to spread
into southeast Missouri as early as Saturday evening, and gradually
push eastward into Sunday/Sunday night. Depending on the exact track
of the surface/upper level low, will dictate how far north the bulk
of the rain will get. But generally, highest amounts possibly
exceeding 1 to 1.5 inches will be down close to the AR and TN
borders, while up along the I-64 corridor may be lucky to receive a
tenth of an inch. Out of the 12z models, the ECMWF was the wettest
while the GFS was the driest. Comparing ensemble means, the
Canadian ensemble (0.50" to 1.75") was quite a bit wetter than
the GFS ensemble (0.10" to 1.00").

With the majority of guidance depicting any instability, even
elevated, to remain south of our area, not expecting any thunder
at this time.

With cloud cover and rain around, temperatures look to be held down
on Sunday, possibly struggling to reach 60 in some locations across
the southern half of the region. The choice day of the weekend
will definitely be Saturday!

.LONG TERM...(Monday through Friday)
Issued at 246 PM CDT Fri Apr 20 2018

A cool and unsettled pattern is expected next week. A 500 mb
longwave trough axis will be located over the eastern states. Our
region will be located in an active northwest flow aloft.

On Monday, a low pressure system will be passing across the lower
Mississippi Valley. Scattered to numerous showers are expected, with
the highest coverage in western Kentucky. This system will weaken
and move northeast on Monday night and Tuesday, allowing our region
to dry out for a short time. An amplifying 500 mb shortwave will
then dive southeast toward the Ohio Valley on Wednesday, bringing
another surge of moisture. Another brief dry-out is forecast on
Thursday before yet another system drops southeast into the longwave
trough position on Friday.

The relatively cool and stable pattern will result in little if any
chance of thunderstorms or heavy rainfall next week. High
temperatures will be quite consistent from day to day, generally in
the 60s. Overnight lows will consistently be in the mid to upper 40s.

&&

.AVIATION...
Issued at 1226 PM CDT Fri Apr 20 2018

VFR conditions through this TAF cycle as surface high pressure
maintains control of our weather into Saturday morning. E/NE winds
around 10 kts this afternoon will subside to 5 kts or less this
evening/tonight. Easterly winds will pick up around 7 to 10 kts
by mid to late morning on Saturday. Clear skies this afternoon
will continue for the most part through the night. Will slowly see
high clouds increase on Saturday ahead of our next system moving
in later Saturday night into Sunday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...MY
AVIATION...SP
Hazardous weather outlook, Apr 20, 8:03 AM CST, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
903 AM CDT Fri Apr 20 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211415-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
903 AM CDT Fri Apr 20 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

During the afternoon, relative humidity will plummet into the
upper 20s to lower 30s percentile across the area, with values in
the mid 20s percentile possible for portions of the southeast
Missouri Ozarks. This combined with drying fuels will elevate the
fire danger this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Union

When
April 20, 10:00 PM CST to April 26, 4:00 PM CST
Where
Union County, Uniontown to 2.02 mi W of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.770, -87.930

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746779.